Diarrhea Induced by Drugs, Remedies or Other Mediaction

Common Medications and Remedies Causing Diarrhea

Syrups for Children

Children’s syrups (anti-cough syrups, analgesics, etc.) are often sweetened with fructose or sorbitol that can induce diarrhea in children with otherwise healthy gut and especially in those with fructose malabsorption.

Fruit Syrups and Juices

Ask a Doctor Online Now!

Syrups or juices from apples, pears, watermelon, prunes, plumes, mango, peaches or cherries may cause diarrhea due to high sorbitol or fructose content. Check labels for fructose, sorbitol, HFCS or polyols.

Honey

Few spoons of honey may cause diarrhea in a sensitive individual due to high fructose content.

Antibiotics

Antibiotics may cause antibiotic associated diarrhea.

Medications Containing Lactose or Gluten

Medications with lactose may trigger diarrhea in persons with lactose intolerance, and medications with gluten in those with celiac disease or gluten intolerance.

Laxatives

Laxatives abuse, often by people with chronic constipation, regularly causes chronic diarrhea.

Antacids

Antacids containing magnesium may cause diarrhea by stimulating bowel motility (peristalsis).

Probiotics

Probiotics, when taken in excess, may cause diarrhea. Probiotics as a treatment of diarrhea usually help only in food poisoning and antibiotic associated diarrhea.

Fiber Supplements

Metamucil, shredded wheat or any other fiber supplement may cause diarrhea if taken in excess. On the other hand, chronic constipation may appear if fibers are taken without enough fluid.

Chemotherapy and Radiation Therapy

Chemotherapy or radiation therapy of abdominal organs may damage not only cancer cells, but also intestinal epithelial (lining) cells resulting in diarrhea. Diarrhea may be partly prevented by avoiding fat, fibers, spices, drugs and stress. Re-hydration solutions (Gatorade, Pedialyte) should be used to replace lost fluids; plain water is not enough. Probiotics and loperamide (Imodium) may also help in mild diarrhea (1).

Other Drugs that May Cause Diarrhea

Diarrhea Due to Drug Allergy

Practically any drug can trigger allergy in a sensitive person. An individual may be allergic to one or more drugs and other substances.

What to Do When Diarrhea Appears?

If diarrhea is due to a remedy, this should be discontinued until diarrhea stops. Next time the remedy can be tried in lower amount.

When diarrhea is due to prescribed medication, this should be never discontinued without doctor’s approval, since this can seriously affect the course of the treatment.

After drug withdrawal or change of a drug, diarrhea usually stops in few days.

References:

  1. Chemotherapy and diarrhea  (chemotherapy.com)
About Jan Modric (249 Articles)
Health writer

Please note that any information or feedback on this website is not intended to replace a consultation with a health care professional and will not constitute a medical diagnosis. By using this website and the comment service you agree to abide by the comment terms and conditions as outlined on this page

Ask a Doctor Online Now!